Heavy Rain, Shannon
- When
- May 14, 5:00 AM CST to May 15, 5:15 AM CST
- Where
- Shannon County, 1.77 mi SW of Round Spg
- Reported by
- COOP Observer
- Coordinates
- 37.260, -91.440
The Co-op Observer measured 2.51 inches of rain over the past 24 hours.
A moist and unstable air mass interacted with several upper level disturbances and a very slow moving upper level low pressure system to bring heavy rain to the region. The storms occurring on the afternoon of the 14th produced hail larger than golf balls and damaging straight-line winds from Springfield eastward into West Plains.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
A moist and unstable air mass interacted with several upper level disturbances and a very slow moving upper level low pressure system to bring heavy rain to the region. The storms occurring on the afternoon of the 14th produced hail larger than golf balls and damaging straight-line winds from Springfield eastward into West Plains. With grounds already saturated from the rainfall on the 11th and 12th, widespread stream flooding and flash flooding developed, mainly on the 16th and 17, after rainfall accumulations exceeded three inches across much of the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at May 14, 2:24 AM CST, 2 hours 36 minutes earlier.
Area Forecast Discussion
National Weather Service Springfield MO
324 AM CDT Thu May 14 2020
.SHORT TERM...(Today and tonight)
Issued at 313 AM CDT Thu May 14 2020
The forecast is very complex for the next couple of days as
mesoscale features and evolution will play huge factors in rain
chances, temperatures, as well as the potential for severe storms
and flooding.
A synoptic scale west-southwest flow aloft will persist into tonight
with at least two short wave troughs traversing the flow across the
region. The first wave will move northeast across the Ozarks today.
CAMs and operational models indicate the potential for scattered
convection with this wave. However, inspection of forecast soundings
indicates that it may be difficult for both surface-based and
elevated parcels to overcome their respective LFCs. We have
therefore kept PoPs today fairly low and generally in the 20-30%
range. We stuck fairly close to the model blend for highs with
most areas getting into the upper 70s to around 80.
As we get into late this afternoon and especially this evening,
thunderstorms should initiate from northern Missouri down the I-35
corridor into eastern Kansas ahead of the next short wave trough
and along and surface cold front. Initial convective modes across
this region will likely be a mix of supercells and small clusters
as deep layer shear will be in the 30-35 knot range (on the cusp
of supercell potential).
This activity should then grow upscale into either a line or
multiple large line segments and begin to sink south and southeast
into southeastern Kansas and central Missouri around midnight.
CAPE and shear profiles will favor hail up to the size of half
dollars and damaging straight-line winds with some of these storms.
The threat for tornadoes looks minimal at this point as low-level
shear vectors will tend to be parallel to the line and support
outflow dominant regimes.
There will also be a threat for flash flooding tonight given the
potential for high precipitation rates with these storms. CAMs
offer a variety of solutions with the evolution of these storms.
Some are aggressive with the cold pool and keep the line moving
south at a fairly decent clip (somewhat mitigating flooding
potential). Others show training potential with a low-level jet
interacting with the outflow.
It is quite possible we see a little of both. Lesser CAPE profiles
may support more upwind propagating characteristics east of Highway
65. This would keep the line moving south at 15-25 knots, again
lessening the flooding threat. In contrast, higher CAPE values west
of Highway 65 may support more in the way of down-wind
propagation. The concern here is that this would favor a slower-
east-southeast motion to the line with at least some training.
With soils fairly saturated across southeastern Kansas and much of
southern Missouri, we have collaborated with surrounding offices and
issued a Flash Flood Watch for late tonight and Friday morning
for portions of western Missouri and all of extreme southeast
Kansas. This general region also has the highest support from the
HREF and NBM regarding probabilities of heavy rainfall (1-3"
range).
.LONG TERM...(Friday through Wednesday)
Issued at 313 AM CDT Thu May 14 2020
Remnant convection will likely be ongoing Friday morning, especially
across southern Missouri. The potential for additional convection
Friday afternoon and Friday night will then be dependent on how
far south that outflow gets. Some CAMs push it well into the Red
River Valley region. This would likely result in the greatest
convective threat remaining to our southwest. Other CAMs as well
as the operational NAM and GFS indicate the atmosphere
sufficiently recovering with an additional threat for more
widespread convection as we get into Friday night and Saturday
morning. This would result in a continued risk for flash flooding
and the potential for some stronger storms.
From a synoptic scale standpoint, models are then fairly consistent
bringing fairly strong short wave energy across the Dakotas and
Great Lakes from later Saturday into Sunday. A trough axis will
trail this feature and connect with additional short wave energy
tracking east along the I-20 corridor. As this occurs, a surface
cold front will move southeast across the area and keep the
potential for showers and storms going through Saturday night and
possibly early Sunday. We will need to continue watching the hydro
threat.
Once that trough gets to our east, global models and ensembles are
very consistent in developing a strong ridge of high pressure over
the Plains for the first half of next week. This is a good signal
for dry weather and a warming trend.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1151 PM CDT Wed May 13 2020
VFR conditions will continue through most of the TAF period ahead
of the arrival of the next system late in the evening. However,
expect mid to high level clouds to keep us mostly cloudy for much
of the day on Thursday. Meanwhile, surface winds will gust out of
the south at 20 to 25 knots, with the strongest gusts likely to
occur at KSGF and KJLN during the afternoon hours. Showers and
thunderstorms, with associated lower ceilings, will begin to push
into the region by the end of the TAF period.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch from late tonight through Friday morning for
MOZ055>057-066>069-077>080-088-089-093-094-101-102.
KS...Flash Flood Watch from late tonight through Friday morning for
KSZ073-097-101.
&&
SHORT TERM...Schaumann
LONG TERM...Schaumann
AVIATION...PerezHazardous Weather Outlook National Weather Service Springfield MO 448 AM CDT Thu May 14 2020 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-151000- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 448 AM CDT Thu May 14 2020 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Limited tornado risk. Limited hail risk. Limited thunderstorm wind damage risk. Elevated flooding risk. Significant lightning risk. Limited non thunderstorm wind risk. DISCUSSION... Southerly wind gusts over 30 mph are expected today mainly across western Missouri and southeastern Kansas. Widely scattered thunderstorms are possible into this evening. Cloud to ground lightning will be the primary potential hazard. A line of thunderstorms will then push southeast across portions of the outlook area overnight. This line is initially expected to push into southeastern Kansas and west-central Missouri around midnight before making its way south into southern Missouri during the predawn hours. Damaging wind gusts to 60 mph and hail up to the size of half dollars will be the primary potential severe weather hazards with this line of storms. The risk for any tornadoes looks very limited and would mainly be confined to areas north of Interstate 44. This line of storms will also produce frequent cloud to ground lightning and heavy rainfall rates. This may lead to flash flooding, especially near and west of an Osage Beach to Bolivar to Cassville line. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms will likely be ongoing Friday morning across southern Missouri with a marginal risk for a strong to severe storm or two. Thunderstorms will then remain possible at times into early Sunday. There will be a continued risk for flooding through at least Saturday, especially for locations that receive multiple rounds of heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after midnight especially along and north of the Interstate 44 corridor. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Schaumann
The St Louis radar (KLSX), 173 km away, was scanning. The volume nearest the first event began at 11:01 UTC.
16 flash flood, 13 flood, 7 heavy rain, 2 thunderstorm wind, 1 hail. Local standard time, as filed.
The Co-op Observer measured 2.51 inches of rain over the past 24 hours.
Rainfall totals over a 24 hour period were measured at 5.50 inches in the town of Summersville and 4.02 at a CoCoRAHS site 3 miles south of town.
The Co-op Observer measured 4.63 inches of rain over the past 24 hours.
Rainfall over the past 24 hours measuring 2.10 inches was reported.
Rainfall over the past 24 hours measuring 2.24 inches was reported.
Quarter sized hail was reported.
Several large tree limbs were reported down on power lines.
The public reported 1.30 inches of rainfall in 15 minutes.
Heavy rain up to 1.26 inches over a 30 minute period caused some minor street flooding.
Highway FF at Hunter Creek was impassable due to flooding.
Highway Y at Cowskin Creek was impassable with 2 feet of water flowing over the roadway.
Highway U was closed due to flooding at the Bryant Creek low water crossing.
Highway N was closed due to flooding at the Whetstone Creek Low water Crossing.
Highway Z at the Finley Creek low waster crossing was closed due to flooding.
Around 35 head of cattle were swept down stream as waters rapidly rose in the river valley. Many of the cattle were recovered but at least 2 were found dead down river.
A large tree was blown down along Highway 43 near Tyree Road.
A vehicle was washed of the road. The occupants self rescued with no injuries.
Highway CC was closed due to flooding at the Little Pomme De Terre River low water crossing.
A water rescue was performed on the James River where it runs along Pleasant Hill Road. The rescue was successful and no injuries were reported. The vehicle was washed down river.
Highway 181 was closed due to flooding at the Bryant Creek low water crossing.
Highway 95 was closed due to flooding at the Bryant Creek low water crossing.
Greenwood Road had at least 6 inches of flowing water over the road at the Pomme De Terre River low water crossing.
The intersection of Farm Roads 170 and 243 were closed due to flooding with two feet of flowing water.
The Crighton Access on Farm Road 193 at the James River was closed due to flooding.
Highway E was closed due to flooding at the Gasconade River low water crossing.
Highway AB was closed due to flooding at the Wolf Creek low water crossing.
Water from the Finely River flowing out of its banks closed Riverdale Road east of the Finley River low water bridge.
Highway HH was closed due to flooding at the Carr Creek low water Crossing.
Highway T was closed due to flooding at the Possum Walk Creek low water crossing.
Multiple locations on Highway T between Oldfield and Keltner along Swan Creek were flooded and impassable.
The Bar K Ranch Campground was evacuated due to flooding. Several camps had to be moved to avoid being impacted by the rapidly rising waters.
Several locations along Highway 125 east of Sparta were flooded and impassable including location that do not normally flood.
Highway 14 was closed due to flooding at a low water area.
Highway A near the James River was flooded and impassable.
State Highway Z was flooded and closed just north of Highway 14 due to flooding.
State Highway Z was closed due to flooding at the Finley Creek low water crossing.
Highway FF was closed due to flooding at the Panther Creek low water crossing.
Highway U was closed due to flooding at the Pedelo Creek low water crossing.
Highway B was closed at the Panther Creek low water crossing due to flooding.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2020Every state in 2020This day in weather historyWarnings in Missouri, May 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 892877, 892872, 892878, 892879, 892880, 894055, 892868, 892875, 892876, 892892, 892898, 892901, 892931, 892902, 892903, 892870, 892905, 893061, 893071, 893073, 893075, 893077, 893079, 893081, 893083, 893084, 893085, 893089, 893090, 892909, 892910, 892911, 892912, 892914, 892913, 892915, 892916, 892918, 892919.